Try it
General Medicine · Cardiology: ACE inhibitor cough
Sample itemA 55-year-old man takes ramipril for hypertension. He has had a persistent dry, tickling cough for 6 weeks. Examination and chest radiograph are normal. What is the best management?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Switch to an angiotensin receptor blocker
ACE inhibitors prevent breakdown of bradykinin, which sensitises airway sensory nerves and causes a dry cough in a minority of patients. It is a class effect, so changing to another ACE inhibitor does not help. An angiotensin receptor blocker gives similar benefit without the cough.
Option by option
A. Continue and add codeine linctus
Suppressing the cough with codeine treats the symptom while continuing the cause.
B. Add an inhaled corticosteroid for cough
An inhaled steroid treats airway inflammation, which is not the mechanism of this cough.
C. Switch to an angiotensin receptor blocker (correct)
Correct. Angiotensin receptor blockers do not raise bradykinin and so avoid the cough.
D. Change to a different ACE inhibitor
The cough is a class effect and will persist with another ACE inhibitor.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…